Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 48, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 23, 2009, 2:05 PM CDT for Greene County, Missouri. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2009, 2:05 PM CDT (19:05 UTC)
- Expired
- May 23, 2009, 6:40 PM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Greene County, MO
The radar
The Springfield radar (KSGF), 2 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 2:39 PM CDT | FLASH FLOOD | 3 Ene Brookline, MO | UNCONFIRMED REPORT OF FLOODING ON FARM ROAD 146 ON WILSONS CREEK EAST OF SOUTH CANTON AVE. |
| May 23, 2:39 PM CDT | FLASH FLOOD | 4 Ene Brookline, MO | UNCONFIRMED REPORT OF FLOODING ON FARM ROAD 146 ON WILSONS CREEK EAST OF SOUTH CANTON AVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 751 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 231905
FFWSGF
MOC077-240100-
/O.NEW.KSGF.FF.W.0048.090523T1905Z-090524T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT SAT MAY 23 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GREENE COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 800 PM CDT.
* AT 204 PM CDT...GAUGE READINGS ON LOCAL CREEKS AND STREAMS
INDICATE RAPID RISES EARLY THIS AFTERNOON DUE TO SLOW MOVING
THUNDERSTORMS ACROSS THE AREA. AREA RAIN GAUGES INDICATE THAT
PORTIONS OF SPRINGFIELD RECEIVED NEARLY TWO INCHES OF RAINFALL
IN LESS THAN AN HOUR EARLIER THIS AFTERNOON. ADDITIONAL
THUNDERSTORMS ARE NOW PUSHING INTO EASTERN GREENE COUNTY...WHICH
WILL MAKE FLASH FLOODING LIKELY INTO EARLY THIS EVENING.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
WILSONS CREEK IN SPRINGFIELD HAS RISEN MORE THAN SEVEN FEET EARLY
THIS AFTERNOON...WHICH WILL RESULT IN FLASH FLOODING IN LOW POINTS
ALONG THE CREEK. OTHER STREAMS AND CREEKS ACROSS GREENE COUNTY HAVE
SHOWN SIMILAR TRENDS DUE TO THESE SLOW MOVING THUNDERSTORMS.
THIS FLASH FLOOD WARNING REPLACES THE URBAN AND SMALL STREAM FLOOD
ADVISORY THAT WAS IN EFFECT FOR A PORTION OF GREENE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3710 9361 3728 9361 3728 9363 3732 9363
3742 9363 3742 9307 3727 9308 3727 9306
3709 9307
$$
SCHAUMANN1 follow-up statement
000
WGUS73 KSGF 232340
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 PM CDT SAT MAY 23 2009
MOC077-232346-
/O.CAN.KSGF.FF.W.0048.000000T0000Z-090524T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE MO-
640 PM CDT SAT MAY 23 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR GREENE COUNTY...
EXCESS RUNOFF FROM HEAVY RAIN THIS AFTERNOON HAS ENDED OVER THE
WARNED AREA. GAUGE READINGS ON LOCAL STREAMS AND CREEKS INDICATE
THAT STREAMS AND CREEKS ACROSS THE WARNED AREA HAVE RECEDED OR WERE
RECEDING....ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3710 9361 3728 9361 3728 9363 3732 9363
3742 9363 3742 9307 3727 9308 3727 9306
3709 9307
$$
WISEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 23, 1:14 PM CDT, 51 minutes earlier.
Area forecast discussion, May 23, 1:14 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 114 PM CDT SAT MAY 23 2009 ...UPDATE TO PUBLIC AND AVIATION... .UPDATE... A BAND OF SHOWERS AND THUNDERSTORMS CONTINUES TO SLOWLY PUSH NORTHWEST ACROSS THE INTERSTATE 44 CORRIDOR EARLY THIS AFTERNOON. OTHER THUNDERSTORMS ARE BEGINNING TO DEVELOP ELSEWHERE ACROSS THE OZARKS AS CONVECTIVE TEMPERATURES ARE BEING REACHED. THE MOST EFFICIENT OF UPDRAFTS ARE PRODUCING SMALL HAIL. RADAR AND SURFACE OBSERVATIONS HAVE ALSO INDICATED WEAK DOWNBURST SIGNATURES...WITH WIND GUSTS GENERALLY BELOW 40 MPH. THE BIGGEST CONCERN NOW AND FOR THE REMAINDER OF THE AFTERNOON WILL BE THE THREAT FOR HEAVY RAINFALL AND LOCALIZED FLOODING. THE RECENT STORMS OVER SPRINGFIELD ARE PRODUCING RAINFALL RATES NEARING TWO INCHES PER HOUR...WHICH IS CONCERNING GIVEN THE SLOW NORTHWESTWARD DRIFT OF THE STORMS. WILL BE MONITORING CLOSELY FOR REGENERATION OF STORMS OVER THE SAME AREAS AS OUTFLOW INTERACTS WITH THE WEAK AMBIENT HORIZONTAL SHEAR. SCHAUMANN && .DISCUSSION... THE FOCUS OF THE FORECAST IS ON CHANCES FOR THUNDERSTORMS THROUGH THE HOLIDAY WEEKEND INTO EARLY NEXT WEEK. WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL LOW TRACKING NORTHWEST INTO THE MISSISSIPPI DELTA REGION. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVERNIGHT ACROSS SOUTHERN ARKANSAS ASSOCIATED WITH DEEPER GULF MOISTURE RETURN. THE UPPER LEVEL LOW WILL CONTINUE TO TRANSPORT GULF MOISTURE NORTH INTO THE PLAINS AND THE OZARKS WITH EAST SOUTHEAST FLOW ALOFT. TODAY SCATTERED THUNDERSTORM DEVELOPMENT WILL FAVOR THE AFTERNOON AND EARLY EVENING HOURS AIDED BY DAYTIME HEATING WITH A WEAKLY CAPPED ATMOSPHERE. THE UPPER LEVEL LOW WILL MOVE THROUGH THE LOWER MISSISSIPPI VALLEY OVER THE HOLIDAY WEEKEND. MODEL CONSENSUS IS FOR THE LOW TO PROPAGATE THROUGH ARKANSAS SUNDAY AND THEN MIGRATE NORTHEAST THROUGH MISSOURI MONDAY WITH THE REMNANT LOW PHASING WITH THE WESTERLIES ACROSS THE MIDWEST TUESDAY AND WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS SUNDAY AND MONDAY AS LIFT INCREASES WITH THE PASSAGE OF THE LOW. SCATTERED SHOWERS AND THUNDERSTORMS COULD PERSIST SUNDAY NIGHT AND MONDAY AS A RESULT. MONDAY WILL LIKELY BE THE COOLEST DAY OF THE HOLIDAY WEEKEND DUE TO WIDESPREAD CLOUD COVER KEEPING HIGH TEMPERATURES IN THE MID 70S. OTHERWISE...HIGHS NEAR 80 AND LOWS NEAR 60 ARE ANTICIPATED. DUE TO LIMITED INSTABILITY AND WEAK SHEAR THE POTENTIAL OF SEVERE THUNDERSTORMS OVER THE HOLIDAY WEEKEND REMAINS LOW. HOWEVER WITH PRECIPITABLE WATER VALUES NEAR AN INCH AND A HALF ACROSS THE REGION...LOCALLY HEAVY RAINFALL COULD POTENTIALLY LEAD TO LOCALIZED FLASH FLOODING WHERE STRONGER THUNDERSTORM UPDRAFTS DEVELOP AND WHERE THUNDERSTORMS TRAIN ALONG RESIDUAL OUTFLOW BOUNDARIES. SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE INTO THE MIDDLE OF NEXT WEEK WITH RESIDUAL MOISTURE AND WEAK DISTURBANCES MOVING THROUGH NORTHWEST FLOW ALOFT. HOWEVER COVERAGE IS EXPECTED TO BE ISOLATED TO SCATTERED AND PRIMARILY DIURNALLY DRIVEN. ANGLE && .AVIATION... THUNDERSTORMS CONTINUE EARLY THIS AFTERNOON IN THE VICINITY OF KSGF AND ARE APPROACHING KJLN FROM THE EAST. THESE STORMS WILL REMAIN SCATTERED ACROSS SOUTHWEST MISSOURI FOR THE REMAINDER OF THIS AFTERNOON AND DIMINISH EARLY THIS EVENING. EXPECT MVFR CEILINGS AND VISIBILITIES WITH THESE STORMS...WITH BRIEF REDUCTIONS TO IFR VISIBILITIES. WE MAY THEN SEE SOME LIGHT FOG DEVELOP LATER TONIGHT WITH MORE STORMS EXPECTED STARTING AROUND MID MORNING ON SUNDAY. SCHAUMANN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 23, 11:57 AM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1157 AM CDT SAT MAY 23 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241700- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1157 AM CDT SAT MAY 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS. A FEW STRONGER STORMS WILL BE CAPABLE OF DIME SIZED HAIL AND LOCALIZED WIND GUSTS OF 40 MPH. HEAVY RAINFALL MAY BRIEFLY PRODUCE FLOODING IN SMALL CREEKS AND POOR DRAINAGE AREAS AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE ANTICIPATED TO BE MORE NUMEROUS SUNDAY AND MONDAY WITH THE PASSAGE OF LOW PRESSURE THROUGH THE OZARKS. WITH LIMITED INSTABILITY AND WEAK SHEAR...NO SEVERE STORMS ARE EXPECTED. HOWEVER...LOCALLY HEAVY RAINFALL COULD LEAD TO LOCALIZED FLASH FLOODING DUE TO HIGH RAINFALL RATES FROM SLOW MOVING THUNDERSTORMS. THUNDERSTORMS REMAIN POSSIBLE INTO THE MIDDLE OF NEXT WEEK. COVERAGE WILL BE ISOLATED TO SCATTERED AND PRIMARILY DURING THE AFTERNOON HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
In the hours before
Local storm report, May 23, 11:40 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1140 AM CDT SAT MAY 23 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1135 AM HAIL SPRINGFIELD 37.20N 93.29W
05/23/2009 E0.25 INCH GREENE MO NWS EMPLOYEE
HAIL A LIITTLE BIGGER THAN PEAS WEST SPRINGFIELD. TWO
REPORTS.
&&
DSAThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 12:52 PM CDT | Areal Flood Advisory | SGF | Greene | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.